On the spectral and modulational stability of periodic wavetrains for nonlinear Klein-Gordon equations

  • Christopher K. R. T. Jones
  • Robert Marangell
  • Peter D. Miller
  • Ramón G. PlazaEmail author


In this contribution, we summarize recent results [8, 9] on the stability analysis of periodicwavetrains for the sine-Gordon and general nonlinearKlein-Gordon equations. Stability is considered both from the point of view of spectral analysis of the linearized problem and from the point of view of the formal modulation theory of Whitham [12]. The connection between these two approaches is made through a modulational instability index [9], which arises from a detailed analysis of the Floquet spectrum of the linearized perturbation equation around the wave near the origin. We analyze waves of both subluminal and superluminal propagation velocities, as well as waves of both librational and rotational types. Our general results imply in particular that for the sine-Gordon case only subluminal rotationalwaves are spectrally stable. Our proof of this fact corrects a frequently cited one given by Scott [11].


nonlinear Klein-Gordon equation periodic wavetrains spectral stability modulation theory 

Mathematical subject classification

35L70 37J25 70H12 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. Alexander, R. A. Gardner and C. K. R. T. Jones. A topological invariant arising in the stability analysis of travelling waves. J. Reine Angew. Math., 410 (1990), 167–212.MathSciNetzbMATHGoogle Scholar
  2. [2]
    J. C. Bronski and M. A. Johnson. The modulational instability for a generalized KdV equation. Arch. Rational Mech. Anal., 197(2) (2010), 357–400.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    C. Chicone. Themonotonicity of the period function for planarHamiltonian vector fields. J. Differential Equations, 69(3) (1987), 310–321.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    R. A. Gardner. On the structure of the spectra of periodic travelling waves. J. Math. Pures Appl. (9), 72(5) (1993), 415–439.MathSciNetzbMATHGoogle Scholar
  5. [5]
    M. A. Johnson. On the stability of periodic solutions of the generalized Benjamin- Bona-Mahony equation. Phys. D, 239(19) (2010), 1892–1908.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    M. A. Johnson and K. Zumbrun. Rigorous justification of the Whithammodulation equations for the generalized Korteweg-de Vries equation. Stud. Appl. Math., 125(1) (2010), 69–89.MathSciNetzbMATHGoogle Scholar
  7. [7]
    M. A. Johnson, K. Zumbrun and J. C. Bronski. On the modulation equations and stability of periodic generalized Korteweg-de Vries waves via Bloch decompositions. Phys. D, 239(23-24) (2010), 2057–2065.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    C. K. R. T. Jones, R. Marangell, P. D. Miller and R. G. Plaza. On the stability analysis of periodic sine-Gordon traveling waves. Phys. D, 251(1) (2013), 63–74.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    C. K. R. T. Jones, R. Marangell, P. D. Miller and R. G. Plaza. Spectral and modulational stability of periodic wavetrains for the nonlinear Klein-Gordon equation. J. Differential Equations, 257(12) (2014), 4632–4703.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    A. C. Scott. A nonlinearKlein-Gordon equation. Am. J. Phys., 37(1) (1969),52–61.CrossRefGoogle Scholar
  11. [11]
    A. C. Scott. Waveform stabilityon a nonlinearKlein-Gordon equation. Proc. IEEE, 57(7) (1969), 1338–1339.CrossRefGoogle Scholar
  12. [12]
    G. B. Whitham. Non-linear dispersive waves. Proc. Roy. Soc. Ser. A, 283 (1965), 238–261.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Sociedade Brasileira de Matemática 2016

Authors and Affiliations

  • Christopher K. R. T. Jones
    • 1
  • Robert Marangell
    • 2
  • Peter D. Miller
    • 3
  • Ramón G. Plaza
    • 4
    Email author
  1. 1.Department of MathematicsUniversity of North CarolinaChapel HillU.S.A.
  2. 2.School of Mathematics and Statistics F07University of SydneySydneyAustralia
  3. 3.Department of MathematicsUniversity of MichiganAnn ArborU.S.A.
  4. 4.Instituto de Investigaciones en Matemáticas Aplicadas y en SistemasUniversidad Nacional Autónoma de México Apdo.México D.F.Mexico

Personalised recommendations